Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Methotrexate-induced Acute Myelopathy in a Teenager With High-risk Acute Lymphoblastic Leukemia

Claire, Geurten MD*; Patricia, Forget MD; Patricia, Leroy MD; Christophe, Barrea MD; Claire, Hoyoux MD

Journal of Pediatric Hematology/Oncology: December 12, 2018 - Volume Publish Ahead of Print - Issue - p
doi: 10.1097/MPH.0000000000001374
Clinical and Laboratory Observations: PDF Only
Buy
PAP

Acute lymphoblastic leukemia (ALL) is one of the most frequent malignancies in childhood whose long-term survival has increased up to 80% thanks to modern therapy enhancements. Nevertheless, methotrexate (MTX) remains a mainstay of ALL therapy, but also represents one of the major causes of neurotoxicity in patients with ALL. MTX-induced toxicity occurs in about 9% of patients treated for ALL. It usually affects deep white matter region leading to leukoencephalopathy, which has varying clinical manifestations ranging from acute neurological disturbances to seizures or chronic permanent encephalopathy. Here we describe a 13-year-old girl affected with ALL who developed lower limbs hypesthesia and static ataxia due to transverse myelopathy after intrathecal administration of MTX therapy. A high-dose corticotherapy combined to vitamin supplementation and rehabilitation was tested. Neurological evolution was characterized by slow and partial recovery.

Departements of *Pediatrics

Pediatric Hemato-Oncology

Neuropediatrics, CHU-CHR Liège, Liège, Belgium

The authors declare no conflict of interest.

Reprints: Geurten Claire, MD, Centre Hospitalier Régional de la Citadelle, Boulevard du XIIème de ligne, 1, Liege 4000, Belgium (e-mail: c.geurten@gmail.com).

Received September 2, 2018

Accepted October 23, 2018

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.